MAUDE Adverse Event Report: LIVANOVA USA, INC. PULSE GEN MODEL 102R; GENERATOR

LIVANOVA USA, INC. PULSE GEN MODEL 102R; GENERATOR
Model Number 102R
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Dyspnea (1816); Seizures (2063); Vomiting (2144)
Date of Event 11/23/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient is experiencing coughing with stimulation and patient was referred for generator replacement surgery and had their generator replaced however even after replacement the coughing persisted and the patients settings were lowered.The diagnostics were within normal limits after surgery.A change in voice was first noticed with onset of stimulation followed by a cough 2 to 3 seconds later which resolved shortly after cessation of stimulation after surgery.Information was received that the patient was seen by the nurse.The patient was coughing with every stimulation and in the past week the patient has had three "strong" auras with dizziness and weakness but no overt seizure activity.The patient has not experienced any headaches despite lower settings, usually receiving relief from migraines due to vns.Further information was received that the patient had 2 seizures after surgery which is not usual for him, which the hcp believes is related to stimulation settings being lower, and the patient is still having a terrible time with coughing.Further information was received that the patient was seen again in clinic recently and the patients cough associated with stimulation is still present, and in the past week, he has had no seizures and one migraine.The report of replacement due to voice alteration is contained in manufacturing report number 1644487-2020-01690.No additional relevant information has been received to date.
 
Event or Problem Description
Ap and lateral neck x-rays were received and reviewed due to the report of persistent coughing with stimulation along with strong auras, dizziness, and weakness being received.The generator was not visible in the scope of the image provided and the connector pin-insertion, feed thru wires, and lead at generator connector block could not be assessed.The lead was observed in the patient¿s neck and appeared to be routed toward the patient¿s left chest.A strain relief bend and loop and three tie-downs were present.In the visible portions of the lead, no sharp angles were present.No gross discontinuities were identified in the visible portion of the lead.The cause of the patient¿s coughing with stimulation cannot be confirmed to be related to device malfunction or issue.Note that the presence of a micro-fracture and/or a lead discontinuity causing the coughing could not be ruled out in the portion of the lead that is not visible in the provided images.Information was received from the nurse stating that they turned the output down until the patient could tolerate it (he could tolerate at 0.5 ma, anything higher and he was coughing).The epileptologist adjusted some of his meds to compensate for the vns being turned down.No additional relevant information has been received to date.No further information was received regarding the patient's seizures.This information was reported in mfg report #: 1644487-2020-01690.
 
Event or Problem Description
Additional information received noting that the patient was seen by neurosurgery in (b)(6) 2021 and when they tried to perform a system diagnostics the patient started coughing and could not catch their breath, turned blue and vomited so the test was stopped and the device was disabled, 0ma.Since the visit the patient has been having daily coughing spells.The patient has been referred for an ent consult.The reported coughing spells are captured in mfr # 1644487-2020-01690.
 
Event or Problem Description
Additional information received indicating that the patient had their ent consult.The only intervention taken was device disablement and this was for patient comfort only.It was noted that the patient's seizures are the same whether the vns is on or not and the only reason he continues to have a vns is because it completely eliminated his migraines, which are now back due to the device being disabled.
 
Event or Problem Description
Additional information received from the surgeon noting that it is unusual for the patient to have developed intractable coughing after having the device implanted for so long.There is suspect of the patient experiencing hemi-laryngopharyngeal spasm, but this has not been confirmed to date.There were no abnormalities found in the patient's last mri scan to support this diagnosis, but the patient will have a more recent scan done to further investigate.The efficacy of the device cannot be determined at this time as when the device is on the patient in unable to tolerate stimulation and would prefer for the device to remain off at this time.

Brand Name
PULSE GEN MODEL 102R
Common Device Name
GENERATOR
Manufacturer (Section D)
LIVANOVA USA, INC.
100 cyberonics blvd
houston TX 77058
Manufacturer (Section G)
LIVANOVA USA, INC.
100 cyberonics blvd
suite 600
houston TX 77058
Manufacturer Contact
dana sprague
100 cyberonics blvd
suite 600
houston, TX 77058
2816672681
MDR Report Key11020248
Report Number1644487-2020-01691
Device Sequence Number3813476
Product Code LYJ
UDI-Device Identifier05425025750023
UDI-Public05425025750023
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P970003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date04/08/2021
Device Model Number102R
Device Lot Number205004
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Event Location Other
Initial Date Received by Manufacturer 11/23/2020
Supplement Date Received by Manufacturer12/30/2020
09/08/2021
10/14/2021
10/25/2022
Initial Report FDA Received Date12/16/2020
Supplement Report FDA Received Date01/28/2021
10/01/2021
11/07/2021
10/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/13/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age62 YR
Patient SexMale